Existence Theorems of Periodic Solutions for Second-Order Nonlinear Difference Equations
Advances in Difference Equations volume 2008, Article number: 247071 (2007)
The authors consider the second-order nonlinear difference equation of the type using critical point theory, and they obtain some new results on the existence of periodic solutions.
We denote by the set of all natural numbers, integers, and real numbers, respectively. For , define when .
Consider the nonlinear second-order difference equation
where the forward difference operator is defined by the equation and
In (1.1), the given real sequences satisfy for any , is continuous in the second variable, and for a given positive integer and for all . and is the ratio of odd positive integers. By a solution of (1.1), we mean a real sequence , satisfying (1.1).
has been investigated. In , the nonlinear difference equation
has been considered. However, results on periodic solutions of nonlinear difference equations are very scarce in the literature, see [4, 5]. In particular, in , by critical point method, the existence of periodic and subharmonic solutions of equation
has been studied. Other interesting contributions can be found in some recent papers [7–11] and in references contained therein. It is interesting to study second-order nonlinear difference equations (1.1) because they are discrete analogues of differential equation
The main purpose here is to develop a new approach to the above problem by using critical point method and to obtain some sufficient conditions for the existence of periodic solutions of (1.1).
Let be a real Hilbert space, , , which implies that is continuously Fréchet differentiable functional defined on . is said to be satisfying Palais-Smale condition (P-S condition) if any sequence is bounded, and as possesses a convergent subsequence in . Let be the open ball in with radius and centered at , and let denote its boundary.
Lemma 1.1 (mountain pass lemma, see ).
Let be a real Hilbert space, and assume that satisfies the P-S condition and the following conditions:
(I1) there exist constants and such that for all , where
(I2) and there exists such that
Then is a positive critical value of , where
Let be a real Banach space, where and is finite dimensional. Suppose satisfies the P-S condition and
(I3) there exist constants , such that
(I4) there is and a constant such that .
Then possesses a critical value and
In this section, we are going to establish the corresponding variational framework for (1.1).
Let be the set of sequences
For any , is defined by
Then is a vector space. For given positive integer is defined as a subspace of by
Clearly, is isomorphic to , and can be equipped with inner product
by which the norm can be induced by
It is obvious that with the inner product defined by (2.5) is a finite-dimensional Hilbert space and linearly homeomorphic to . Define the functional on as follows:
where . Clearly, , and for any , by using , we can compute the partial derivative as
Thus is a critical point of on if and only if
By the periodicity of and in the first variable , we have reduced the existence of periodic solutions of (1.1) to that of critical points of on . In other words, the functional is just the variational framework of (1.1). For convenience, we identify with . Denote and such that . Denote other norm on as follows (see, e.g., ): , for all and . Clearly, . Due to and being equivalent when there exist constants , , , and such that , , and
for all , and .
3. Main Results
In this section, we will prove our main results by using critical point theorem. First, we prove two lemmas which are useful in the proof of theorems.
Assume that the following conditions are satisfied:
(F1) there exist constants , , and such that
Then the functional
satisfies P-S condition.
For any sequence with being bounded and as there exists a positive constant such that Thus, by ,
Then . Also, by the above inequality, we have
In view of
Then we get
Therefore, for any ,
Since the above inequality implies that is a bounded sequence in Thus possesses convergent subsequences, and the proof is complete.
Suppose that and following conditions hold:
for each ,
Then there exist at least two nontrivial -periodic solutions for (1.1).
We will use Lemma 1.1 to prove Theorem 3.2. First, by Lemma 3.1, satisfies P-S condition. Next, we will prove that conditions and hold. In fact, by , there exists such that for any and
where Thus for any for all we have
Taking we have
and the assumption is verified. Clearly, For any given with and a constant
Thus we can easily choose a sufficiently large such that and for Therefore, by Lemma 1.1, there exists at least one critical value We suppose that is a critical point corresponding to , that is, and By a similar argument to the proof of Lemma 3.1, for any there exists such that . Clearly, If and the proof is complete; otherwise, and By Lemma 1.1,
where Then for any By the continuity of in , and show that there exists some such that If we choose such that the intersection is empty, then there exist such that Thus we obtain two different critical points , of in . In this case, in fact, we may obtain at least two nontrivial critical points which correspond to the critical value The proof of Theorem 3.2 is complete. When , we have the following results.
Assume that the following conditions hold:
where is a constant in (2.10), and is the minimal positive eigenvalue of the matrix
possesses at least one -periodic solution.
First, we proved the following lemma.
Assume that holds, then the functional
satisfies P-S condition on .
For any sequence with being bounded and as there exists a positive constant such that In view of and
By , the above inequality implies that is a bounded sequence in . Thus possesses a convergent subsequence, and the proof of Lemma 3.4 is complete. Now we prove Theorem 3.3 by the saddle point theorem.
Proof of Theorem 3.3.
For any we have
then we have
On the other hand, for any we have
Clearly, is an eigenvalue of the matrix and is an eigenvector of corresponding to , where . Let be the other eigenvalues of . By matrix theory, we have for all . Without loss of generality, we may assume that then for any
as one finds by minimizing with respect to That is
then by , we have
This implies that the assumption of saddle point theorem is satisfied. Thus there exists at least one critical point of on , and the proof is complete. When we have the following result.
Assume that the following conditions are satisfied:
Then (3.21) possesses at least one -periodic solution.
Before proving Theorem 3.5, first, we prove the following result.
Assume that holds, then defined by (3.22) satisfies P-S condition.
For any sequence with being bounded and as there exists a positive constant such that
By , the above inequality implies that is a bounded sequence in Thus possesses convergent subsequences, and the proof is complete.
Proof of Theorem 3.5.
For any we have
then for all On the other hand, for any we have
Set then Thus satisfies the assumption of saddle point theorem, that is, there exists at least one critical point of on This completes the proof of Theorem 3.5.
Ahlbrandt CD, Peterson AC: Discrete Hamiltonian Systems. Difference Equations, Continued Fractions, and Riccati Equations, Kluwer Texts in the Mathematical Sciences. Volume 16. Kluwer Academic, Dordrecht, The Netherlands; 1996:xiv+374.
Cheng SS, Li HJ, Patula WT: Bounded and zero convergent solutions of second-order difference equations. Journal of Mathematical Analysis and Applications 1989, 141(2):463-483. 10.1016/0022-247X(89)90191-1
Peil T, Peterson A:Criteria for -disfocality of a selfadjoint vector difference equation. Journal of Mathematical Analysis and Applications 1993, 179(2):512-524. 10.1006/jmaa.1993.1366
Dannan F, Elaydi S, Liu P: Periodic solutions of difference equations. Journal of Difference Equations and Applications 2000, 6(2):203-232. 10.1080/10236190008808222
Elaydi S, Zhang S: Stability and periodicity of difference equations with finite delay. Funkcialaj Ekvacioj 1994, 37(3):401-413.
Guo ZM, Yu JS: The existence of periodic and subharmonic solutions for second-order superlinear difference equations. Science in China Series A 2003, 3: 226-235.
Agarwal RP: Difference Equations and Inequalities: Theory, Methods, and Applications, Monographs and Textbooks in Pure and Applied Mathematics. Volume 228. 2nd edition. Marcel Dekker, New York, NY, USA; 2000:xvi+971.
Agarwal RP, Wong PJY: Advanced Topics in Difference Equations, Mathematics and Its Applications. Volume 404. Kluwer Academic, Dordrecht, The Netherlands; 1997:viii+507.
Cecchi M, Došlá Z, Marini M: Positive decreasing solutions of quasi-linear difference equations. Computers & Mathematics with Applications 2001, 42(10-11):1401-1410. 10.1016/S0898-1221(01)00249-8
Wong PJY, Agarwal RP: Oscillations and nonoscillations of half-linear difference equations generated by deviating arguments. Computers & Mathematics with Applications 1998, 36(10–12):11-26. Advances in difference equations, II
Wong PJY, Agarwal RP: Oscillation and monotone solutions of second order quasilinear difference equations. Funkcialaj Ekvacioj 1996, 39(3):491-517.
Cecchi M, Marini M, Villari G: On the monotonicity property for a certain class of second order differential equations. Journal of Differential Equations 1989, 82(1):15-27. 10.1016/0022-0396(89)90165-4
Marini M: On nonoscillatory solutions of a second-order nonlinear differential equation. Bollettino della Unione Matematica Italiana 1984, 3(1):189-202.
Rabinowitz PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics. Volume 65. American Mathematical Society, Providence, RI, USA; 1986:viii+100.
Mawhin J, Willem M: Critical Point Theory and Hamiltonian Systems, Applied Mathematical Sciences. Volume 74. Springer, New York, NY, USA; 1989:xiv+277.
Chang KC, Lin YQ: Functional Analysis. Peking University Press, Beijing, China; 1986.
This project is supported by specialized research fund for the doctoral program of higher education, Grant no. 20020532014.
About this article
Cite this article
Cai, X., Yu, J. Existence Theorems of Periodic Solutions for Second-Order Nonlinear Difference Equations. Adv Differ Equ 2008, 247071 (2007). https://doi.org/10.1155/2008/247071